Chemotherapy-induced nausea and vomiting

Clin J Oncol Nurs. Mar-Apr 2002;6(2):94-102. doi: 10.1188/02.CJON.94-102.

Abstract

Nausea and vomiting (N&V) is among the most distressing side effects of chemotherapy, despite the development of more efficacious antiemetic agents. As many as 60% of patients who receive cancer chemotherapy experience some degree of N&V. However, the actual incidence is difficult to determine with accuracy because of the variety of drugs, doses, and health conditions of the patients who receive cancer treatments. This article examines the state of the science related to chemotherapy-induced nausea and vomiting and reviews both pharmacologic and behavioral strategies that have demonstrated efficacy in managing these distressing symptoms.

Publication types

  • Review

MeSH terms

  • Antiemetics / administration & dosage
  • Antiemetics / therapeutic use
  • Antineoplastic Agents / adverse effects*
  • Complementary Therapies / methods
  • Humans
  • Nausea / chemically induced*
  • Nausea / prevention & control*
  • Nausea / psychology
  • Serotonin Antagonists / administration & dosage
  • Serotonin Antagonists / therapeutic use
  • Vomiting / chemically induced*
  • Vomiting / prevention & control*
  • Vomiting / psychology

Substances

  • Antiemetics
  • Antineoplastic Agents
  • Serotonin Antagonists